Five Tips for Dealing with Nausea from Medication
Are your meds making you sick? Learn how to manage nausea.
Treatments for arthritis have come a long way. Often they reduce pain and swelling, slow the progression of disease and minimize permanent damage to joints. But nausea from medication is a problem. The top offenders? Disease-modifying antirheumatic drugs (DMARDs) azathioprine, cyclophosphamide, leflunomide and methotrexate; all nonsteroidal anti-inflammatory drugs (NSAIDs); and antidepressants such as duloxetine or venlafaxine, say rheumatologists. To combat nausea from medication you take for arthritis, follow these steps:
1. Talk. Discuss the severity and frequency of your nausea with your doctor. He may be able to alter the timing and dosages of your medications to reduce the unpleasant feeling or prescribe a nausea medication to help.
2. Take. If your doctor has prescribed nausea medication for severe cases, take it as soon as you begin to feel nauseated.
3. Eat. Instead of three large meals per day, spread your day’s food over five smaller meals. Choose easy-to-digest foods and stop eating before you feel full; overeating can increase nausea. Before taking your medication, try nibbling on a few saltines.
4. Drink. Avoid drinking too much liquid with your meals, and drink slowly between meals to prevent triggering nausea. Sip ginger ale or lemon water to reduce nausea.
5. Rest. Let your stomach settle after meals. Avoid vigorous activity for 30 minutes or so, but do not lie down while you’re waiting. Read a book or magazine to keep your mind occupied.
Want to read more? Subscribe Now to Arthritis Today!